Safety of valproate in porphyria cutanea tarda

R. D'Alessandro, E. Rocchi, E. Cristina, M. Cassanelli, G. Benassi, D. Pizzino, A. Baldrati, A. Baruzzi

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Treatment of epileptic seizures in patients with hepatic porphyrias is a challenging problem due to enzymatic induction activity of phenobarbital (PB), phenytoin, (PHT), carbamazepine (CBZ), and clonazepam (CZP). We present the case of a patient with partial seizures treated with PHT and showing clinical signs and biochemical abnormalities of porphyria cutanea tarda (PCT). We withdrew PHT and treated the patient with sodium valproate (VPA). We followed the patient for 6 months during VPA therapy. During this period, clinical signs of PCT disappeared and biochemical values normalized. Our study shows that VPA is a safe treatment in epileptic patients with PCT.

Original languageEnglish
Pages (from-to)159-162
Number of pages4
JournalEpilepsia
Volume29
Issue number2
Publication statusPublished - 1988

Fingerprint

Porphyria Cutanea Tarda
Valproic Acid
Safety
Phenytoin
Hepatic Porphyria
Clonazepam
Carbamazepine
Phenobarbital
Epilepsy
Seizures
Therapeutics

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Cite this

D'Alessandro, R., Rocchi, E., Cristina, E., Cassanelli, M., Benassi, G., Pizzino, D., ... Baruzzi, A. (1988). Safety of valproate in porphyria cutanea tarda. Epilepsia, 29(2), 159-162.

Safety of valproate in porphyria cutanea tarda. / D'Alessandro, R.; Rocchi, E.; Cristina, E.; Cassanelli, M.; Benassi, G.; Pizzino, D.; Baldrati, A.; Baruzzi, A.

In: Epilepsia, Vol. 29, No. 2, 1988, p. 159-162.

Research output: Contribution to journalArticle

D'Alessandro, R, Rocchi, E, Cristina, E, Cassanelli, M, Benassi, G, Pizzino, D, Baldrati, A & Baruzzi, A 1988, 'Safety of valproate in porphyria cutanea tarda', Epilepsia, vol. 29, no. 2, pp. 159-162.
D'Alessandro R, Rocchi E, Cristina E, Cassanelli M, Benassi G, Pizzino D et al. Safety of valproate in porphyria cutanea tarda. Epilepsia. 1988;29(2):159-162.
D'Alessandro, R. ; Rocchi, E. ; Cristina, E. ; Cassanelli, M. ; Benassi, G. ; Pizzino, D. ; Baldrati, A. ; Baruzzi, A. / Safety of valproate in porphyria cutanea tarda. In: Epilepsia. 1988 ; Vol. 29, No. 2. pp. 159-162.
@article{f14b4ff66a0441b5aed8fb20d0b81744,
title = "Safety of valproate in porphyria cutanea tarda",
abstract = "Treatment of epileptic seizures in patients with hepatic porphyrias is a challenging problem due to enzymatic induction activity of phenobarbital (PB), phenytoin, (PHT), carbamazepine (CBZ), and clonazepam (CZP). We present the case of a patient with partial seizures treated with PHT and showing clinical signs and biochemical abnormalities of porphyria cutanea tarda (PCT). We withdrew PHT and treated the patient with sodium valproate (VPA). We followed the patient for 6 months during VPA therapy. During this period, clinical signs of PCT disappeared and biochemical values normalized. Our study shows that VPA is a safe treatment in epileptic patients with PCT.",
author = "R. D'Alessandro and E. Rocchi and E. Cristina and M. Cassanelli and G. Benassi and D. Pizzino and A. Baldrati and A. Baruzzi",
year = "1988",
language = "English",
volume = "29",
pages = "159--162",
journal = "Epilepsia",
issn = "0013-9580",
publisher = "Blackwell Publishing Inc.",
number = "2",

}

TY - JOUR

T1 - Safety of valproate in porphyria cutanea tarda

AU - D'Alessandro, R.

AU - Rocchi, E.

AU - Cristina, E.

AU - Cassanelli, M.

AU - Benassi, G.

AU - Pizzino, D.

AU - Baldrati, A.

AU - Baruzzi, A.

PY - 1988

Y1 - 1988

N2 - Treatment of epileptic seizures in patients with hepatic porphyrias is a challenging problem due to enzymatic induction activity of phenobarbital (PB), phenytoin, (PHT), carbamazepine (CBZ), and clonazepam (CZP). We present the case of a patient with partial seizures treated with PHT and showing clinical signs and biochemical abnormalities of porphyria cutanea tarda (PCT). We withdrew PHT and treated the patient with sodium valproate (VPA). We followed the patient for 6 months during VPA therapy. During this period, clinical signs of PCT disappeared and biochemical values normalized. Our study shows that VPA is a safe treatment in epileptic patients with PCT.

AB - Treatment of epileptic seizures in patients with hepatic porphyrias is a challenging problem due to enzymatic induction activity of phenobarbital (PB), phenytoin, (PHT), carbamazepine (CBZ), and clonazepam (CZP). We present the case of a patient with partial seizures treated with PHT and showing clinical signs and biochemical abnormalities of porphyria cutanea tarda (PCT). We withdrew PHT and treated the patient with sodium valproate (VPA). We followed the patient for 6 months during VPA therapy. During this period, clinical signs of PCT disappeared and biochemical values normalized. Our study shows that VPA is a safe treatment in epileptic patients with PCT.

UR - http://www.scopus.com/inward/record.url?scp=0023877173&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023877173&partnerID=8YFLogxK

M3 - Article

C2 - 3127197

AN - SCOPUS:0023877173

VL - 29

SP - 159

EP - 162

JO - Epilepsia

JF - Epilepsia

SN - 0013-9580

IS - 2

ER -